Weening off MS Contin

Discussion in 'Fibromyalgia Main Forum' started by Shananegans, Apr 9, 2009.

  1. Shananegans

    Shananegans New Member

    I have been in the process of weening of morphine and am down to 15 mg of MS Contin. My doc had recommended that I try going a night or two without it to see what would happen, whether or not I would withdrawal even from 15 mg. Well, I did, bad. So I called my doc to let her know.

    She prescribed two medications to help so I'm looking for opinions, other people that have been through this.

    The withdrawal I experience is: Extreme pain in my muscles like I have never felt before, muscle cramping, dry mouth (constantly thirsty), stomach cramping, frequent urination, diarrhea and the inability to eat without the food excusing itself from my body almost immediately. Oh and a kind of lethargic feeling, like I'm spaced out.

    The medications prescribed to stop the withdrawal from happening are Clonidine HCL 0.2 mg and Thioridazine 100 mg. The pharmacist told me I should be okay but warned that one of them can cause vivid dreams and possibly hallucinations, but they are needed together to fight the side effects of each other.

    Has anyone gone through this? How was it for you? What did you do?

  2. xchocoholic

    xchocoholic New Member

    Hi again ...

    It's good that you have a doctor who's willing to work with you on this.

    I wasn't on MS contin but I did have to slowly wean myself off of Klonopin, another highly addictive drug. I'd been on it for 16 years, but after being off gluten for 7 months I noticed it was making me feel completely drugged out during the day. I used for nocturnal myoclonus (jerking when going into REM) and I don't do this now unless I've eaten some gluten.

    When I told my (ex) doctor that I was doing this she didn't like the idea since she's convinced that CFS is an anxiety disorder and Klonopin can be used for anxiety. So, I when I had any problems I couldn't contact her. Looking back it was probably just as well though.

    Basically, what I did was lower the dosage a tiny bite at a time and then wait to see how I did. I would allow myself not to sleep well for 1 - 2 nights but if it lasted more than that, I increased it back to the prior dosage. It took me 4 months this way but it was relatively painless and safe.

    This was good way to wean myself off this drug psychologically too since I could tell myself that I hadn't reduced it enough to make a difference.

    I wanted to mention this to you since I know you're changing your diet so hopefully your new diet will make getting off this medication easier for you. IMHO, I'd give it a few days or weeks before expecting any big changes. I saw some changes within 24 hours, some within a few days and then some of the changes took months or years.

    hth ... marcia

    [This Message was Edited on 04/09/2009]
  3. Shananegans

    Shananegans New Member

    For those of you that may be curious, it has not been easy this weekend weening off MS Contin but I'm getting there.

    I had to make some adjustments to the meds I was put on because the amount of Thioridazine was a little too much for me, so I called the doc and they said I could cut it in half, no problem.

    The first couple of days I slept through most of it (thanks to being sedated) but yesterday and hopefully today, I will be awake for most of the day. Still a little groggy and not feeling like I can do much before I have to sit down, but soon I will be pill free and hopefully it can stay that way. Fingers crossed!

  4. satchya

    satchya New Member

    I hope you will continue to post updates, as I am following this closely. I have an appointment with my doctor next month and am going to discuss weaning off of daily Lortab. I feel like I'm supposed to be taking it to help with pain, but I'm in more pain now than I've been in for the past few years, so I don't think opiate-type medication is the answer I need for the kind of pain fibro is causing.

    I have tried to wean myself off before but had horrible withdrawals and more pain. I didn't know you could take medicines to help with withdrawal. Would you say they help? Have you tried to do it without medicine? How would you compare the experiences?

    I think the Lortab originally helped with the pain but mostly because it made me not care as much about the pain, not because it actually made the pain go away. And now I've read that taking opiate medications can actually create a cycle where the pain is worse than it was without taking them. Ugh.
  5. Shananegans

    Shananegans New Member

    I hope my updates will help you. Just to answer a few questions you had, yes I had tried to ween off of Morphine in the past without the aid of other drugs and it was a terrible experience. Pain, spasms, indigestion... You name it, so I usually chickened out and just kept taking the pills. But now I'm to a point where the morphine doesn't help anymore because I built up a tolerance and I refuse to take any more than 30 mg a day, so I felt it was time for me to get off of it.

    The medications they put me on to help with the withdrawal have helped immensely. Although the Thioridazine knocked me out for most of (which isn't actually a bad thing considering what it would be like without anything).

    I took my last morphine pill on Wednesday the 8th at night (I tried skipping a few nights before that with very bad results), called my doc on thursday and took the new pills for withdrawal instead of the morphine. I slept all of Friday and Saturday and some of Sunday, but today I feel pretty good and am even going grocery shopping with my mom.

    The best advice I could give either way is, make sure you have at least 4 to 5 days where you don't have to do anything unnecessary. It's a rough ride with or without prescription help, but I feel it's worth it to no longer be a slave to pills.

    I will keep you posted as to how things go after I am completely weened.
    good luck to you!
  6. Shananegans

    Shananegans New Member

    Today I feel pretty good overall. I haven't taken any medications at all today (except over the counter Ibuprofen) and I think I'm ready to move on. Although I do feel a little spaced out today (not sure if that's the morphine or the pills to get off the morphine tho).

    I am however getting kindly reminded of how much pain my legs are always in, especially the calves. But I can type more comfortably today so that's an improvement.

    One day at a time right?
  7. Shananegans

    Shananegans New Member

    I am completely off all meds. Weened from MS Contin and then weened off of the meds to get me off of MS Contin. Although the meds for withdrawal caused a whole nother set of issues. Sinus infection and bronchitis. One of them caused severe dryness in my sinuses which in turn caused the infections. But I say small price to pay.

    So far I feel pretty good. I am however using Darvocet because I still have a lot of leg pain, but at least I can take those only when I need them. I hope this helps someone out there and thanks for reading!

  8. momof27

    momof27 New Member

    My son went off mc contin cold turkey hes 's blind almost he has prisims in his glasses it was messing his insides up bladded and bowl so he paniced and made a very big mistake ween off slow please. but get off. mom
  9. Shananegans

    Shananegans New Member

    Thank you so much for the warning. I am off the MS Contin now. It took right around a month of lowing the dose and then using the aid of other medication to get completely off. I knew it could reek havoc if not done properly and it was very scary to go through but I did it and I'm glad I did.


    And to update again, now that I am gluten free my legs no longer hurt either so I have also stopped using the darvocet. I am now battling infections because my body had a bad reaction to the antibiotics they gave me for the sinus infection and bronchitis but it's a small price to pay for what I've been through. Once I've gotten rid of the infections, I hope to be able to start over and get on with my life.
    [This Message was Edited on 04/30/2009]